[picapp align=”center” wrap=”false” link=”term=blood+transfusion&iid=48109″ src=”0045/0eb2d586-5f4b-423a-945b-50c10629d84e.jpg?adImageId=8281216&imageId=48109″ width=”234″ height=”352″ /]
I’m down at the blood bank the other night to pick up some RBCs for my patient who was a quart low. The tech is all atwitter about releasing the blood saying how she just doesn’t feel right about it. Knowing that my patient is pale and the hemoglobin and hematocrit are not exactly near par, I know that I need the blood.
So through the rigamarole of signing out the blood. Name, age, medical records number, mother’s maiden name, shoe size in metric, type and crossmatch, verify donor number, yadda, yadda, yadda. Done it plenty.
But then she says, “And can you verify if he is compatible?”
Look at the label, brow furrows for a sec, “Uh, right, it notes incompatible. Warm antibodies.”
“OK, I just wanted to make sure you realized that.” she says.
Then it dawns on me: this is why they’re all atwitter, the blood is technically incompatible. I knew this already having seen the “High Risk Blood Transfusion” form in the chart and from my conversation with the blood bank a couple days prior where they were reccomending not to transfuse. But since it was night #3 I was a little slow to put the pieces together. I was prepared, I wasn’t prepared for their reaction.
The tech said, “Yeah, it goes against all of my training to give out incompatible blood. It just doesn’t seem right.”
“I can understand,” I say, “But they’re just a little pale and the H/H keeps dropping, plus they started them on a wooly-mammoth sized dose of prednisone.”
Truly though, they were sick. Originally in for “weakness”, come to find out they were having a NSTEMI secondary to anemia. H/H on admission was a whopping 5.9 and 18.0. Not the worst I’ve seen (that would be like a 3 and change…), but not good. About 6 units later, the labs looked good, they were pinking up and starting to feel human once again. Then they started to go yellow. Not end-stage liver yellow, but this wan faint tint of yellow. H/H started to drop and their bili started to rise. Something was hemolyzing the blood.
On top of the nasty rumor that their previously stable chronic lymphocytic leukemia was undergoing a Richter’s transformation (turning into large B-cell lymphoma) they were developing autoimmune hemolytic anemia of the warm variety.
But what is warm autoimmune hemolytic anemia? To quote:
Autoimmune hemolytic anemias (AIHA) are caused by autoantibodies directed against a patient’s own red blood cells that result in accelerated red cell destruction…AIHA are divided into warm and cold autoantibody types based on the temperatures at which the antibodies maximally react with red blood cells in vitro. Warm autoantibodies are more reactive at 37oC than at lower temperatures, whereas cold autoantibodies react optimally at 5oC and less strongly at higher temperatures.
Signs often include anemia (duh), elevated billrubin (check), elevated urine urobilinogen (check, urine looked like Coke), LDH elevated (yep) and haptoglobin decreased (uh-huh). And then there is the presence of warm autoantibodies shown by a positive direct antibodies test. Uh, yep. That was what the call entailed the couple of nights before.
So here I am, incompatible blood in hand, which seems wrong to start with. I know the patient needs it. I know that they had received a unit already earlier during the day (why the second hadn’t been run in subsequently but left for night shift is a whole ‘nother bag o’ worms) with no issues, but still it left a lot of room for thought and worry. To top it off as I’m leaving another tech comes up and says, “You don’t mind if I do a direct observation , do you?” in the tone that says, “I going to whether you object or not…”
“Sure, come on down!” I reply, “The more the merrier!”
So off we go. As all of us march into the patient’s room (me, the witness, the lab tech), they go, “What’s the big to-do? I must be a bigger celebrity than I thought! I guess the word has spread of my case and everyone wants to come see me!” Which is true. As they are under the residents, there has been a literal line of people in and out of the patient’s room for the last week. It is not something we often see. At least they’re a good sport about it! They wink at me and say, “You’re giving me the high-octane blend, right?”
“Sure enough,” I joke back, “High octane, nearly racing grade!”
Blood goes up and in. I administer it like I have many times before, maybe running it a little slower than normal and things work out just fine. The H/H, while still in the single digits is better and the patient seems to feel a little bit better, but it’s hard to say.
The worst thing though, is knowing that they have months left. All we’re doing is symptom relief at this point, ’cause whatever is truly going on, is going to kill them in less than 6 months. You hope that the treatment you’re doing won’t add to the burden of indignities already endured, but hopefully make them feel a little more human to go home. Plus you get to re-learn about something you haven’t seen since nursing school!